CSN Login
Members Online: 18

transfusion

Auntie Shelly
Posts: 10
Joined: May 2009

Hello. I was told during my last chemo treatment that I may need a blood transfusion. Has anyone had this experience? They have been giving me the shot for red blood cells for the past 2 weeks but I guess it isn't working enough. I constantly hear my heart beating in my ears in addition to being exhausted.

I am hoping that if I have to do this it wll make me feel a little better.

Thanks!

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

I had to have 2 blood transfusions during my 6 chemo rounds, because my hemoglobin got too low a couple of times. I also had a problem with low platelets a number of times during the 4 months I was getting chemo, but that seemed to get better if I waited an extra week before my chemo, and so for each of the last 3 chemo rounds I ended up having to delay my infusion an extra 7 to 10 days. The blood transfusions are nothing to fear. I had mine in the same lounge chair that I got chemo in, and the staff and procedure was exactly like getting chemo, except for the red color coming down the tubing. And, unlike chemo, you feel GREAT after you get a blood transfusion, BETTER than before instead of worse. I sat with a small group of leukemia patients that had been getting DAILY blood transfusions, and referred to themselves as 'the vampires'. They made me feel very at ease, as an honarary vampire-for-the-day!

When your red counts are low, you want to be careful not to exert too much, or sit up or stand up quickly. You don't want to faint. That heart pounding will ease up a LOT after your transfusion. Be safe. HUGS!

Auntie Shelly
Posts: 10
Joined: May 2009

Thanks for the info Linda! I feel less freaked out now. If it will make me feel better, I'm all for it!
TAKE CARE!

deanna14
Posts: 738
Joined: Oct 2008

I'm sold on the blood transfusion! They mentioned it to me last week and decided on the Neumega and Procrit shots. I am now swollen like a tick, still exhausted and still hearing my heart beat in my left ear. I think I just need my tank refilled! LOL Still hoping to be able to get a treatment on Wednesday, but the way I'm feeling.... I'm not holding my breath..

Ro10's picture
Ro10
Posts: 1500
Joined: Jan 2009

Sorry your shots do not seem to be doing the trick of raising your blood counts. Maybe you will need another blood transfusion if you still hear your heart beating in your ear. It does not sound like we will be able to do our long distance celebration on Wednesday.
Sounds like your last chemo treatment will be delayed a little longer.

I go into the hospital Tuesday at 6:00 am to get my internal radiation. They had not decided how long I would need the implant in when they talked to me last week, so I don't know how long I will be in the hospital. I will find out on Tuesday when I go in. Will be glad when this part is over with.

Take care of yourself. HUGS to you.

deanna14
Posts: 738
Joined: Oct 2008

Godspeed tomorrow with your internal treatment! We may not be able to do our long distance celebration on Wednesday, but we will do it soon. I hope you don't have to be in the hospital for long. For me it seems that the anticipation of the unknown is worse than any procedure they have done to me yet. Try to get some rest tonight. Know that you will be in my prayers. Big Cyber hugs back to you.

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

Deanna: I have to leave for my radiation very soon, but when I get home I want to do some research into those drugs you are taking now to build up your counts. That 'swollen like a tick' comment worries me a bit. I know I did some research on Procrit back when we were still all posting on the single long thread, and maybe a quick 'Search' on this discussion board will bring up that research. Just promise me that if any of that swelling has any symtoms of a blood clot (real pain, warm to the touch in the swollen area, more swelling on 1 leg than the other) you call your oncologist. I am so hoping that you can get your last chemo in this week and can begin to allow your body to recover. If you can't, see if you can perhaps get a blood transfusion as long as you are there. (Ar my clinic chemotherapy and hemotology were the same department.) I feel SOOOO much better and stronger now that my last chemo is 2 months behind me. ((((Deanna)))))

Ro: I hold you in my heart as you go into your internal radiation. I'm sure that I fear it more than you do, and my internal radiation is still 3 weeks away. You can do this, and I know that you are prepared mentally for this. But we will all be anxious until you get home and post from 'the other side' of that procedure. Please be sure and ask for the dilators if they don't offer them. I downloaded a tutorial on how to use them that I can email you if you need it. ((((((Ro))))))

deanna14
Posts: 738
Joined: Oct 2008

Hi Linda, I was a little concerned with the swelling and it did get worse before it got better. I ended up calling the doctor and was offered Lasix to help get rid of the fluid. Due to the holiday and finding an open pharmacy and all of that, I declined. It is a relatively benign side effect of Neumega. If I had still been taking the shots, they would have discontinued them. I actually have feet and ankles today, but clothes and rings are still a little tight.
Anxiously awaiting tomorrow. Hopefully the last treatment!

Teresa 61's picture
Teresa 61
Posts: 84
Joined: Dec 2008

Ro,will be so happy to read your post after internal radiation and to know it's now in the past for you. Hugs!!!!! Teresa

barb55's picture
barb55
Posts: 91
Joined: Jan 2009

Ro, Deanna, Linda, Wednesday night- Just thinking of you three tonight- you are all almost done. I will save my dilator discourse for another time- tonight I just look forward to all of you checking in with good news about todays procedures.
Barb

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network